New Mexico, 2012

Drought in New Mexico, December 1 to 31, 2012

December 1 to 31, 2012 · NWS EPZ · 16 events in 16 counties and zones

Another month of below normal precipitation across Southwest New Mexico kept a majority of the region in Severe(D2) drought during the month of December.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Another month of below normal precipitation across Southwest New Mexico kept a majority of the region in Severe(D2) drought during the month of December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 30, 2:38 PM MST, 9 hours 22 minutes earlier.

Area forecast discussion, Nov 30, 2:38 PM MST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
238 PM MST FRI NOV 30 2012

.SYNOPSIS...
THE WEATHER PATTERN ACROSS THE BORDERLAND REMAINS STUCK IN THE
WARM AND DRY MODE AS WE HEAD INTO DECEMBER. VERY PERSISTENT DRY
WEST TO NORTHWEST FLOW ALOFT IS BRINGING US THIS WEATHER PATTERN.
THE MAIN AND STRONG JET STREAM REMAINS WELL TO THE NORTH BUT AT
TIMES MINOR DISTURBANCES IN OUR FLOW PATTERN BRING US OCCASIONAL
PERIODS OF MAINLY HIGH THIN CLOUDS. A SERIES OF WEAK COLD FRONTS
IS FORECAST TO MOVE INTO THE BORDERLAND AROUND THE MONDAY AND
TUESDAY TIME FRAME WHICH WILL BRING OCCASIONAL BREEZES AND COOL OUR
TEMPERATURES SOMEWHAT...HOWEVER THEY SHOULD STILL REMAIN ABOVE
NORMAL.

&&

.DISCUSSION...
HARD PRESSED TO FIND ANY SIG WX FOR THE NEXT FEW DAYS. TEMPS
CONTINUE TO REMAIN AROUND 8 TO 10 DEG F ABOVE NORMAL PUSHING THE
CALENDAR BACK ABOUT 2 TO 3 WEEKS. THE SUB TOPICAL JET IS FAR TO THE
SOUTH AND THE STRONG POLAR FRONT JET IS THROUGH THE CENTRAL AND
NORTHER ROCKIES. A HUGE VORTEX REMAINS ANCHORED OFF THE PACIFIC
NORTHWEST COASTLINE EJECTING LARGE HIGH ENERGY SYSTEMS INTO THE
THE NORTHWEST PART OF THE UNITED STATES THEN TRAVELING EASTWARD
BUT KEEPING US HIGH AND DRY. FOR THE NEXT FEW DAYS KEEPING TRACK
OF THE CIRRUS WHICH IS NEAR US WILL BE THE FORECAST CHALLENGE. AS
THE SYSTEMS PLOW THROUGH THE CENTRAL ROCKIES...LEE SURFACE
TROUGHING WILL DEVELOP BUT REMAIN FARTHER NORTH AND EAST THUS
REDUCING ITS WIND IMPACT ON OUR CWA BUT WE SHOULD SEE SOME WEST
BREEZES AT TIMES DURING THE AFTERNOONS THIS WEEKEND AND MORE ON THE
MONDAY TUESDAY TIME FRAME IN THE 10 TO 20 MPH RANGE. A MUCH
STRONGER IMPULSE IS FORECAST INTO THE CENTRAL ROCKIES AND BRUSHING THE
SOUTHERN ROCKIES NEXT THURSDAY AND FRI WITH MORE BREEZY WESTERLY
WINDS AND A FEW MORE CLOUDS BUT AT THIS TIME ANY PRECIP STAYS TO
OUR NORTH. A MODERATE BACKDOOR COLD FRONT FROM THE EAST IS
FORECAST TO FOLLOWING THIS SYSTEM THE FOLLOWING WEEKEND WITH COOLER
TEMPS AND SOME CLOUDINESS.

&&

.AVIATION....VALID 01/00Z-02/00Z.
VFR CONDITIONS WILL CONTINUE TO PREVAIL...WITH SOME HIGH CLOUDS
MOVING OVER NORTHERN NEW MEXICO OVERNIGHT...AND A THIN BAND OF HIGH
CLOUDS LIKELY MOVING ACROSS THE REMAINDER OF THE AREA SATURDAY
MORNING.  DRAINAGE FLOWS WILL PREVAIL TONIGHT...WITH LIGHT
WEST-SOUTHWEST WINDS EXPECTED SATURDAY AFTERNOON.

&&

.FIRE WEATHER...
DRY AND UNSEASONABLY WARM CONDITIONS WILL PERSIST INTO EARLY NEXT
WEEK...ALONG WITH GENERALLY LIGHT WESTERLY WINDS.  TEMPERATURES
THIS AFTERNOON AND SATURDAY WILL FLIRT WITH DAILY RECORDS WHILE
RUNNING 10 TO 15 DEGREES ABOVE SEASONAL.  VENT RATES WILL IMPROVE
THIS WEEKEND AREA-WIDE AS LOW LEVEL WINDS PICK UP SLIGHTLY.  IN
THE MEDIUM RANGE...A RATHER WEAK BACK DOOR COLD FRONT WILL MOVE IN
FROM THE NORTH MONDAY NIGHT...BRINGING SLIGHTLY COOLER TEMPERATURES
BY TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 44  73  44  72  44 /   0   0   0   0   0
SIERRA BLANCA           37  68  36  67  37 /   0   0   0   0   0
LAS CRUCES              34  70  34  69  34 /   0   0   0   0   0
ALAMOGORDO              31  69  32  68  35 /   0   0   0   0   0
CLOUDCROFT              31  56  31  53  30 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   34  69  35  68  36 /   0   0   0   0   0
SILVER CITY             42  64  40  63  41 /   0   0   0   0   0
DEMING                  32  70  32  69  32 /   0   0   0   0   0
LORDSBURG               36  70  35  69  36 /   0   0   0   0   0
WEST EL PASO METRO      43  73  42  72  43 /   0   0   0   0   0
DELL CITY               29  72  29  71  31 /   0   0   0   0   0
FORT HANCOCK            37  73  37  71  37 /   0   0   0   0   0
LOAM LINDA              39  67  37  66  37 /   0   0   0   0   0
FAB ENS                  42  74  42  73  42 /   0   0   0   0   0
SANTA TERESA            40  72  39  71  41 /   0   0   0   0   0
WHITE SANDS HQ          37  71  36  70  37 /   0   0   0   0   0
JORNADA RANGE           28  69  27  68  28 /   0   0   0   0   0
HATCH                   34  70  33  69  36 /   0   0   0   0   0
COLUMBUS                39  71  38  70  39 /   0   0   0   0   0
OROGRANDE               39  70  38  69  39 /   0   0   0   0   0
MAYHILL                 32  64  32  62  31 /   0   0   0   0   0
MESCALERO               32  64  31  62  31 /   0   0   0   0   0
TIMBERON                32  64  31  62  31 /   0   0   0   0   0
WINSTON                 33  67  31  66  33 /   0   0   0   0   0
HILLSBORO               33  67  31  66  32 /   0   0   0   0   0
SPACEPORT               35  70  34  69  37 /   0   0   0   0   0
LAKE ROBERTS            33  61  30  60  33 /   0   0   0   0   0
HURLEY                  39  66  38  65  38 /   0   0   0   0   0
CLIFF                   27  67  28  66  28 /   0   0   0   0   0
MULE CREEK              22  64  22  63  26 /   0   0   0   0   0
FAY WOOD                35  65  33  64  33 /   0   0   0   0   0
ANIMUS                  34  71  33  70  34 /   0   0   0   0   0
HACHITA                 35  71  34  70  35 /   0   0   0   0   0
ANTELOPE WELLS          37  70  36  69  37 /   0   0   0   0   0
CLOVERDALE              37  69  35  68  35 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

20/25 NOVLAN / HARDIMAN
Hazardous weather outlook, Nov 30, 6:45 AM MST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
645 AM MST FRI NOV 30 2012

NMZ401>417-TXZ418>424-011245-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
645 AM MST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABOVE NORMAL
TEMPERATURES FOR MOST OF THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month. The Cooperative Observer at Gila Hot Springs reported 0.77 inches of rain which was 0.55 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The southwest portion of the zone was in Moderate(D1) drought while the remainder of the area was in Severe(D2) drought. The White Signal Cooperative Observer reported 0.89 inches of rain which was 0.43 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The western half of the zone remained in Moderate(D1) drought while the eastern portion of the zone was in Severe(D2) drought. The Cooperative Observer reported 0.45 inches of precipitation which was 0.42 inches below normal.

Drought, Southwest Desert/Lower Gila River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The far southern areas of the zone were in Severe(D2) drought through the month while the remainder of the zone was in Moderate(D1). The Redrock Cooperative Observer reported 0.26 inches of rainfall which was 0.76 inches below normal.

Drought, Lowlands of the Bootheel

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The eastern half of the zone was in Severe(D2) drought through the month with the western half in Moderate(D1). The Cooperative Observer in Antelope Wells reported 0.76 inches of rainfall which was 0.25 inches below normal.

Drought, Southwest Desert/Mimbres Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month. The Deming ASOS reported 0.48 inches of precipitation which was 0.14 inches below normal.

Drought, Eastern Black Range Foothills

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the entire month of December. The Cooperative Observer at Hillsboro reported 0.48 inches of rainfall which was 0.34 inches below normal.

Drought, Sierra County Lakes

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of December. The Truth or Consequences ASOS reported 0.55 inches of precipitation which was 0.11 inches above normal.

Drought, Northern Dona Ana County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month of December. The Cooperative Observer at the Jornada Range reported 0.36 inches of rain which was 0.33 inches below normal.

Drought, Southern Dona Ana County/Mesilla Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month. The Cooperative Observer at New Mexico State University reported 0.14 inches of precipitation which was 0.43 inches below normal.

Drought, Central Tularosa Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

Severe(D2) drought continued through the month of December. The Cooperative Observer at the White Sands National Monument reported 0.12 inches of precipitation which was 0.53 inches below normal.

Drought, Southern Tularosa Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

The northern half of the zone was in Severe(D2) drought through the month while the southern half remained in Moderate(D1) drought. The Cooperative Observer at Orogrande reported 0.18 inches of precipitation which was 0.43 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month. The Cooperative Observer in Mountain Park reported 1.52 inches of precipitation which was 0.23 inches above normal.

Drought, Sacramento Mountains Above 7500 Feet

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought persisted through the month of December. The Cloudcroft Cooperative Observer reported 1.78 inches of precipitation which was 0.44 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought during the month of December.

Drought, Otero Mesa

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month of December.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425109, 425110, 425111, 425112, 425114, 425117, 425120, 425123, 425129, 425131, 425132, 425133, 425134, 425135, 425136, 425137.